Sunday December 4th 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

How to withdraw from Ritalin

When do you withdraw from Ritalin?

Ritalin withdrawal usually begins 24 hour after last use. But Ritalin withdrawal can also occur when you significantly lower your methylphenidate dosing schedule or stop talking Ritalin completely. While withdrawal symptoms from Ritalin can occur anytime you miss a dose of Ritalin, they persist as soon as you commit to stopping Ritalin.  More here on Ritalin withdrawal treatment, with a section at the end for your questions about Ritalin withdrawal help.

How long to withdraw from Ritalin?

Ritalin withdrawal duration usually lasts for 3-5 day. But Ritalin withdrawal can be prolonged. Although most symptoms of Ritalin withdrawal syndrome resolve within a couple of weeks after last dose, the intensity and duration of withdrawal from Ritalin addiction depends on the amount and duration of time a person was addicted to Ritalin.

In general, a “crash” period after high-dose, chronic Ritalin use is characterized by symptoms of depression, anxiety, agitation and intense drug craving occurs in the few days after last Ritalin dose. Otherwise, symptoms of Ritalin withdrawal usually last throughout an intermediate withdrawal phase in the first weeks after stopping. During this time, you may experience fatigue, a loss of physical and mental energy, and decreased interest in the surrounding environment. However, Ritalin withdrawal usually resolves around 2-3 weeks after last use, although prolonged drug cravings may persist for weeks to months after cessation.

Can I withdraw from Ritalin at home?

Yes, you can withdraw from Ritalin at home. But you must meet certain criteria in order to be considered for outpatient Ritalin detox. But keep in mind that the Ritalin withdrawal process is always quicker and safer in a medically supervised detox clinic because you can be monitored more closely and treatment can be more finely tuned to your needs. To qualify to withdraw from Ritalin at home you must:

  1. agree to abstain from using any mood-altering agent, other than those prescribed by the treating physician
  2. agree to participate in a Ritalin treatment program if Ritalin addiction is present
  3. arrange to have a sober and responsible family member or friend who will watch for serious signs of withdrawal, assist with medications, and get you to the physician’s office
  4. be under the age of 65
  5. have a relatively safe level of tolerance for Ritalin
  6. HAVE NOT developed seizures, delirium or psychosis during a previous withdrawal
  7. HAVE NOT been diagnosed with recent head trauma or cerebrovascular accident, acute abdominal pain, jaundice, liver failure, electrolyte imbalance, pneumonia, sepsis, dehydration, AIDS, arrhythmias, angina, ischemic heart disease, hypertension, or severe respiratory disease
  8. see a physician every day until the risk of withdrawal is minimal

Withdraw from Ritalin symptoms

The main symptoms that you can expect as you withdraw from Ritalin include:

  • anxiety
  • depression
  • drug craving
  • hatigue
  • hypersomnia (or insomnia)
  • increased appetite
  • irritability
  • muscle aches
  • paranoia
  • poor concentration
  • psychomotor retardation

How to ease withdrawal symptoms from Ritalin

Withdrawal symptoms from stimulants like Ritalin usually do not involve medical danger or intense discomfort. However, a potentially lethal “medical danger” during Ritalin withdrawal is the risk of a profound dysphoria (an intense feeling of discontent with life, depression, negative thoughts and feelings) that may include suicidal ideas or attempts. This is why doctors can prescribed antidepressants during the intermediate or later phases of Ritalin withdrawal. Additional ways to ease withdrawal symptoms from Ritalin include:

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED
  • acupuncture to the ear
  • anti craving agents
  • antidepressants
  • bed rest
  • drink plenty of fluids
  • neuroleptics (if needed for psychotic episodes provoked by high doses of methylphenidate)

How to withdraw from Ritalin safely

You can withdraw from Ritalin safely by first asking your doctor for a tapering schedule for Ritalin. Gradually reducing your dose of methylphenidate over the course of a few weeks can help minimize the severity and intesity of withdrawal symptoms during detox. Additionally, because high risk symptoms of withdrawal occur at high doses of methylphenidate, tapering allows the brain and central nervous system to slowly adjust to reduced doses over time. Check in with your prescribing doctor for a tapering regimen and for additional advice.

The best way to withdraw from Ritalin

The best way to withdraw from Ritalin is always under medical supervision. Whether you seek advice in an outpatient or inpatient setting, the best way to get off Ritalin is with a physician’s help.

How to deal with withdrawal from Ritalin questions

How can you deal with withdrawal from Ritalin? Have you already been through it and have something to pass on to others? Please leave us your experiences, comments, and questions here. We will be happy to respond to your personally or to refer you to someone who can help.

Reference Sources: U.S. Departments of Veterans Affairs: Treatment of Acute Intoxication and Withdrawal from Drugs of Abuse
NIDA: Diagnosis & Treatment of Drug Abuse in Family Practice
SAMHSA: Detoxification and Substance Abuse Treatment Chapter 4: Physical Detoxification Services for Withdrawal From Specific Substances
State of Wisconsin Department of Health: Substance Abuse Protacted Withdrawal

Leave a Reply

5 Responses to “How to withdraw from Ritalin
Harriet
3:48 pm September 27th, 2014

I am a 62 year old women with Obstructive Sleep apnea syndrome. I use a Bipap at night. I have been taking Ritalin SR for 9 years, as prescribed by my sleep doctor, for lifelong idiopathic hypersomnia. I would like to taper off the ritalin as it is now causing an irregular heart rhythm, chest pain, insomnia, etc. I suspect that theses changes are related to the changes of metabolism of the drug related to aging. I take 20mg SR at 7am and 20 mg SR at 10 am .
What tapering protocol is recommended? Thank-you.

8:40 am October 1st, 2014

Hello Harriet. If you want to reduce the use of Ritalin, make that gradually. If intensive side effects appear, go back to the last dosage you were using, calm down and start reducing the dosage again, but this time at a slower decreasing amount.

Majid
12:14 pm February 15th, 2016

Thank you for website
I want withdrawal from concerta at home i have been taking concerta 90 for three years for add and refractory depression
I dont have gradul choice . The distance between me and my doctor is too far and he out of sudden travelld outside the state and i live in a small village in which medical mental service is not good and concerta is not avalible i take zybrexa and prozac and the last dose is tomorow 72 mg.now what is the solution to minimize or avoide severe symptoms . Any medication add to zyprexa and prozac for example wellbutrin or lamictal .? Or strattra thanks

Joe
11:52 pm July 8th, 2016

I have taken Daytrana supplemented with other stimulant medication for 15 years. Two years ago after death of my son I slowly increased my usage to 70-100 mg of methylphenidate daily. Daytrana is no longer available. I would like to stop all stimulant medication if possible. I am 77years old and feel like life is over for me. I am in good health and exercise regularly but no longer care to live with my addiction. I do use a bipap machine at night.

Lydia @ Addiction Blog
2:49 pm July 21st, 2016

Hi Joe. I suggest you speak with your doctor to help you create an individualized tapering schedule. Also, you may call the number on the website to speak with a trusted treatment consultant.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED